Alert archive / Maine / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 9, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 18, 2000, 7:24 PM EDT for Washington County, Maine. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2000, 7:24 PM EDT (23:24 UTC)
- Expired
- Jul 18, 2000, 8:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Washington County, ME
The radar
The Caribou radar (KCBW), 120 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 11.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCAR 182326 SVRCAR MEC029-190015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 724 PM EDT TUE JUL 18 2000 THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WASHINGTON COUNTY IN SOUTHEAST MAINE * UNTIL 815 PM EDT * AT 724 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS 9 MILES WEST OF WAITE...OR ABOUT 24 MILES SOUTH OF DANFORTH...MOVING EAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 815 PM EDT... CODYVILLE TOPSFIELD VANCEBORO WAITE IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. $$ LAT...LON 4540 6801 4522 6798 4523 6752 4556 6752 FITZSIMMONS NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:58 PM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jul 18, 2:58 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 258 PM EDT TUE JUL 18 2000 SYNOPSIS: A COLD FRONT WILL CROSS THE STATE TONIGHT ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. A SECONDARY TROF WILL THEN CROSS THE REGION WEDNESDAY. TECHNICAL DISCUSSION: CURRENT SURFACE ANALYSIS INDICATED A COLD FRONT ACROSS QUEBEC PROVINCE. THE COLD FRONT WILL CONTINUE ADVANCING EASTWARD THIS EVENING AND CROSS THE STATE TONIGHT...EXITING THE REGION DURING THE EARLY MORNING HOURS. A SECONDARY TROF WILL CROSS THE AREA WEDNESDAY. HIGH PRESSURE WILL THEN RIDGE TOWARD THE REGION WEDNESDAY NIGHT AND THURSDAY. ALOFT...THE UPPER TROF AND ASSOCIATED VORT MAX WILL LIFT ACROSS THE REGION EARLY TONIGHT. A CLOSED UPPER LOW THEN PERSISTS ACROSS ONTARIO/QUEBEC PROVINCES THROUGH THURSDAY MAINTAINING A CYCLONIC FLOW ACROSS THE REGION. KCBW AND REGIONAL RADARS CONTINUE TO INDICATE SHOWERS AND THUNDERSTORMS DEVELOPING IN ADVANCE OF THE APPROACHING COLD FRONT. THE SHOWER/THUNDERSTORM ACTIVITY IS ALSO BEING SUPPORTED BY UPPER LEVEL DIVERGENCE IN THE LEFT EXIT REGION OF A JET MAX CROSSING NEW ENGLAND AND COOLING ALOFT ASSOCIATED WITH THE MID/UPPER LEVEL TROF. JET SUPPORT WILL CONTINUE THROUGH THE EVENING HOURS BEFORE DIMINISHING DURING THE EARLY MORNING. MOISTURE WILL ALSO CONTINUE TO POOL ACROSS THE REGION IN ADVANCE OF THE FRONT DURING THE EVENING. EXPECT SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION UNTIL THE FRONTAL PASSAGE. SOME DIURNAL HEATING COULD ALSO BE A CONTRIBUTING FACTOR DURING THE NEXT FEW HOURS. LIFTED INDICES OF AROUND -3 AND CAPES OF AROUND 1500 J/KG WILL PERSIST THROUGH THE EARLY EVENING. THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WILL ALSO PERSIST THROUGH THE EVENING. SATELLITE IMAGERY SHOWS EXTENSIVE POST FRONTAL CLOUD COVER WHICH SHOULD OVERSPREAD THE REGION LATER TONIGHT IN THE WAKE OF THE FRONT. EXPECT EXTENSIVE POST FRONTAL CLOUDINESS WILL PERSIST ACROSS THE NORTH AND MOUNTAINS WEDNESDAY...WITH ANY SUN TRIGGERING THE DEVELOPMENT OF INSTABILITY CU/SC. CYCLONIC FLOW...THE PASSAGE OF A SURFACE TROF AND DIURNAL INSTABILITY COULD ALSO HELP TRIGGER A FEW AFTERNOON SHOWERS ACROSS THE NORTH AND MOUNTAINS. DOWNSLOPING WINDS SHOULD HELP MIXING ACROSS DOWNEAST AREAS AND EXPECT PARTLY SUNNY SKIES THERE WEDNESDAY. BREEZY CONDITIONS WILL OCCUR REGIONWIDE. EXPECT PARTLY CLOUDY SKIES REGIONWIDE WEDNESDAY NIGHT WITH SEASONABLY COOL CONDITIONS. LOW PRESSURE WILL TRACK OFFSHORE OF THE NEW ENGLAND COAST THURSDAY. AT THE MOMENT...IT APPEARS THE DEEPER MOISTURE AND BETTER LIFT ASSOCIATED WITH THIS SYSTEM WILL REMAIN SOUTHEAST OF THE REGION. EXPECT PARTLY SUNNY SKIES REGIONWIDE THURSDAY WITH DIURNAL CU/SC ACROSS THE NORTH WHILE DOWNEAST AREAS ARE CLIPPED BY SOME CLOUDS ASSOCAITED WITH THE EDGE OF THE COASTAL LOWS CLOUD SHIELD. COASTAL WATERS: AREAS OF FOG WILL CONTINUE TO REDUCE VISIBILITIES UNTIL THE FRONTAL PASSAGE WHEN DRIER AIR WILL OVERSPREAD THE WATERS. SHOWERS AND THUNDERSTORMS WILL ALSO CONTINUE UNTIL THE FRONTAL PASSAGE. WINDS AND SEAS WILL BE LOCALLY HIGHER AROUND THUNDERSTORMS. WINDS COULD APPROACH MARGINAL SMALL CRAFT ADVISORY LEVELS THURSDAY...BEFORE DIMINISHING LATE. EXTENDED: AN UPPER LOW WILL EXIT THE MARITIME PROVINCES LATE THIS WEEK. HOWEVER...ANOTHER UPPER LOW WILL DROP TOWARD NEW ENGLAND DURING THE WEEKEND AS A DISTURBANCE LIFTS ALONG THE COAST. UNSETTLED WEATHER WILL AGAIN RETURN TO THE REGION DURING THE WEEKEND WITH A CHANCE OF RAIN AND SHOWERS. BGR BB 059/074 050/075 051 03700 333/332/00/10 CAR EB 055/067 046/067 046 03731 333/433/00/10 .CAR...NONE. NORCROSS
Nearby
Severe Thunderstorm Warnings in Maine, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.